Skip to main content

After Discharge From Hospital

Holdall next to chair

The chance of you developing a DVT remains high in the four weeks after your discharge, particularly if you have had major surgery or a major illness.

Your doctor may feel that this risk is so great, that you need to continue to have heparin injections at home. If you need further injections the ward staff will either teach you how to inject yourself or arrange for a nurse to visit you at home to administer it. 

It is advisable to avoid long distance travel (longer than three hours) for four weeks after surgery, as this can increase your chances of developing a DVT.

The risk of developing a blood clot is increased for up to three months after your hospitalisation. If you should develop any of the following symptoms after your discharge you should seek urgent medical advice.

  • Pain,
  • Swelling,
  • Discolouration in one of your legs or
  • If you should become breathless or develop chest pain

If you have any concerns regarding DVT and its prevention, particularly if you feel that you have a risk factor that has been overlooked and/or that you are not receiving adequate protective measures, please mention this to your nurse or doctor as soon as possible.